From the Archives: Spring 2004 Issue of Lupus Now
Ask The Experts
Q: My wife’s mother has lupus. We would like to understand the disease and find out if it can be hereditary. Are there any specific health tests we should consider? Is it possible to prevent lupus—in my wife or our children?
A: Lupus is a complex disease that likely is caused by several interacting factors. For example, we know that inherited genes, environmental exposures (such as certain medications, severe exposure to ultraviolet rays, perhaps certain viral exposures at key times) and female hormones are all likely to contribute to the development of lupus. Genetic predisposition is only one factor. Indeed, the majority of lupus cases that develop are sporadic (that is, no known relative has lupus). When looking at identical twins, in only 50 percent of cases do both siblings develop lupus. Normally we tell young women with lupus that the risk of their child developing the disease is nominal, only 1 to 5 percent. Currently, no screening or genetic tests are available. We encourage family members to lead active, healthy lives. Sunscreen protection is always a good idea. If symptoms develop (joint swelling and pain, unexplained rashes, atypical chest pain), we encourage family members to seek evaluation from their regular doctors, and to be sure to mention the family history of lupus.—Judith James, M.D.
Q: Is the use of tanning beds okay for people with lupus?
A: In my opinion, no. The bulbs in tanning beds produce ultraviolet light rays. It is the ultraviolet light rays that cause the skin to tan. The majority of people with lupus tend to be unusually sensitive to ultraviolet light. That is to say, exposure to excessive ultraviolet light, especially the UVB sunburning rays, can cause lupus skin lesions to appear, or make existing lesions worse. Ultraviolet light can also activate the internal, or systemic, manifestations of lupus in some people.
Many lupus skin disease patients who had been thought to have psoriasis instead, were treated for psoriasis in medical phototherapy cabinets that are similar to tanning beds. A number of these people almost died from severe activation of their systemic lupus following such mistaken treatment. Some research suggests that very long ultraviolet light wavelengths, in what is called the “UVA-1” range, can improve certain forms of lupus skin disease and mild forms of systemic lupus. This research has been somewhat controversial, because other research has found that higher doses of the same UVA-1 wavelengths are capable of aggravating the systemic manifestations of lupus. Therefore, the biological effects that people with lupus might experience (i.e., getting worse or better) are likely to be critically dependent upon the amount of the different wavelengths of ultraviolet light energy that their skin receives. In a routine commercial tanning-bed setting, it would be quite difficult for people with lupus to know how much of the various UV wavelengths they were receiving. Thus, for people with lupus, visiting a tanning salon may be too risky.—Richard D. Sontheimer, M.D.
Q: I want to have CO2 laser treatment to remove acne scars from my face. Is this treatment safe for me if I have lupus?
A: An important consideration would be whether you still have some degree of skin or lupus activity. Generally, any form of injury to the skin of a person with lupus carries the risk of producing a new, active lupus skin lesion at the site of injury: an example is a grease burn that never heals. This is known as “the Köebner phenomenon.” CO2 laser treatment of scars will necessarily involve injury to the skin and thus present the risk of reactivation at the site of the CO2 treatment. This rebound tendency can be lessened if, at the time of laser treatment, the person is taking a type of medication that can control lupus skin disease, such as antimalarials (hydroxychloroquine, Plaquenil®). However, one cannot predict in advance how the skin treatment site will act. In such a situation, it is always a good idea to first treat a very small area of skin as a test and then observe how that test site heals over several months, before proceeding with full laser treatment.—Richard D. Sontheimer, M.D.
Q: If my ANA (antinuclear antibody) test stays positive even after symptoms of drug-induced lupus go away, does this mean that I have true SLE? And what happens if I stop taking the offending medication and the symptoms don’t go away?
A: The return to a normal serology (no ANA, or negligible ANA), often takes months and sometimes several years. In drug-induced lupus, the person’s symptoms usually improve within several days after discontinuation of the offending drug. With some people, clear improvement and full resolution of symptoms may take a few weeks. Failure of the ANA to disappear should not raise concerns. On the other hand, if in a few days or weeks there is no change in how the person feels after discontinuing the suspected medication, he or she probably does not have drug-induced lupus. If a patient had lupus-like symptoms, further laboratory work-up would be required. An autoantibody panel of tests that was positive for antibodies to double-stranded DNA or Sm (a molecule found in 20–30 percent of people with SLE) would strongly suggest a systemic lupus diagnosis, but other autoantibodies would also have clinical significance.—Robert L. Rubin, Ph.D.
Judith James, M.D., is an Associate Member of the Arthritis and Immunology Research Program at the Oklahoma Medical Research Foundation in Oklahoma City. She is a member of the LFA Medical/Scientific Advisory Council.
Richard D. Sontheimer, M.D., is a Professor and Head of the Department of Dermatology at the University of Iowa Hospitals and Clinics in Iowa City. He is a member of the LFA Medical/ Scientific Advisory Council. He co-wrote, with Thomas Provost, M.D., the LFA Patient Education brochure, “Skin Disease in Lupus.”
Robert L. Rubin, Ph.D., is a Professor in the Department of Molecular Genetics and Microbiology at the University of New Mexico School of Medicine in Albuquerque. He wrote the LFA Patient Education brochure, “Drug-Induced Lupus Erythematosus.”
Want to get in on the action and read lots of other great articles? Then subscribe to Lupus Now magazine today!